Migraine headaches are painful. They can also cause nausea, vomiting, sensitivity to light, and throbbing pain in the head. People who experience migraines often rely on several types of treatment for relief. Over-the-counter and prescription medications are among the most popular treatments.
However, too much of a good thing can be a bad thing. People who take headache medication too frequently may actually make their headaches worse and more common. Frequent use of headache medication can cause medication-overuse headache (MOH). MOH is also known as rebound headache.
What causes medication-overuse headaches?
Worldwide, MOH affects between 1-2 percent of the global population.
While the exact cause of MOH is not yet fully understood, researchers have identified the general pattern that leads to symptoms. Individuals with migraine headaches take medication to relieve the symptoms of a migraine. As headaches return, they take more medicine. Over time, the medicine stops being helpful and starts to become harmful.
For some unknown reason, your body then turns on the medicine. The more medication you take, the more headaches you get. The more headaches you get, the more medicine you take.
Which medicines can cause medication-overuse headaches?
- Pain relievers (or simple analgesics): This category includes Aspirin, non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen, and naproxen and analgesics like acetaminophen (Tylenol).
- Ergots: These combination medicines contain both caffeine and the pain reliever ergotamine.
- Triptans: This class of medicine constricts blood vessels and reduces headache pain.
- Combination analgesics: These medicines typically include some combination of acetaminophen, aspirin, and caffeine.
- Opioid medications: Opioid medicines or narcotics, such as codeine, can be habit-forming. Doctors often prescribe them as a last-resort treatment.
How are medication-overuse headaches diagnosed?
Be honest with your doctor about your medicine use. If you underestimate how much medicine you take, you can delay a diagnosis. This can make your condition worse and possibly harder to treat.
Diagnosing MOH is difficult. Many healthcare professionals and doctors are unfamiliar with this condition. That means that they are often unable to recognize it in patients with frequent headaches and migraines.
How are chronic migraines caused by medication-overuse treated?
The best way to treat chronic migraines caused by medication-overuse headaches is to stop taking the medicine. Reduce your use of these medicines and you may be able to slow the progression of frequent headaches and prevent chronic migraines.
This can be a difficult treatment. You will not be able to take any pain-relief medicine for several weeks while your body goes through “detoxification.”
However, the results are rewarding. Migraine sufferers have great success with stopping medication overuse and headaches. In fact, a Danish study found that migraine patients experienced a 67 percent reduction in headache frequency during a two-month drug-free period.
For people who frequently use opioid or prescription pain medicine, your doctor may request you enter a hospital while you work your way through the detoxification. Breaking an addiction to these medicines may cause additional problems that require medical supervision.
Once your treatment is complete, you may be able to begin using pain-relief medication again. This will depend on how severe your migraines are and how often they occur. Talk with your doctor about these medicines and how you can use them safely.
Some doctors prefer to ease a patient’s transition from medication overuse by prescribing additional medications. These medicines are often designed to prevent migraine headaches and the need for pain-reliving medicine. If you can prevent headaches, you might be able to decrease your dependency on the medication.
Talk to your doctor
To prepare for your appointment, start a headache journal. Record when you experience a headache, what medicines you take, how much medicine you take, and if a headache returns. If you take more medicine when a headache returns, record that information as well. Your doctor can use this information to identify possible triggers for your headaches.
Article source: Healthline